Propofol Infusion Syndrome: a structured literature review and analysis of published case reports.
This article analysed 168 case reports of propofol infusion syndrome published in 108 papers. The authors have attempted to identify clinical features that are diagnostic for propofol infusion syndrome and associated with mortality.
The authors were unable to find a single clinical feature that was found in all the reported cases analysed. Metabolic acidosis (80% of both children and adults), ECG changes (75% of children and 63% of adults) were the 2 most common features. Using logistic regression analysis, they were able to demonstrate a statistically significant association between cumulative dose of propofol and predicted mortality in adults, but not in children. Using univariate analysis, they established that fever, hepatomegaly and cumulative dose of propofol > 240mg/kg increased risk of mortality in children.
Take home message
The authors suggest that the definition of propofol infusion syndrome should be updated to a syndrome that occurs in critically ill patients receiving high doses (>5mg/kg/hr) or long duration of infusion (>48 hours) and characterised by one or more of otherwise unexplained metabolic acidosis, rhabdomyolysis, or ECG changes, with or without acute kidney injury, hyperkalaemia, lipidaemia, cardiac failure, fever, elevated liver enzymes or raised lactate.
This paper reassures proponents of TIVA that use of propofol infusions may be safe in children who are not critically unwell. It also reminds us that we can use propofol in combination with other agents, such as remifentanil and dexmedetomidine, to reduce the risk in patients who are at risk.
Reviewed by: Dr Scott Ma